Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 10, 2021Russell County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 10, 2021, 2:08 PM CDT for Russell County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 2:08 PM CDT (19:08 UTC)
Expired
Aug 10, 2021, 2:45 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 50 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1201 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS84 KBMX 101908
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT Tue Aug 10 2021
 
ALZ045-046-048-101945-
Macon AL-Bullock AL-Russell AL-
208 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern
Bullock, southeastern Macon and southwestern Russell Counties through
245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hurtsboro, moving west at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Hurtsboro, Guerryton and Rutherford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3230 8533 3216 8528 3214 8548 3229 8553
TIME...MOT...LOC 1908Z 074DEG 5KT 3223 8540 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 10, 1:18 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 10, 1:18 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
118 PM CDT Tue Aug 10 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1258 PM CDT Tue Aug 10 2021/

Another day with high pressure and mid and low level flow from the
south and west bringing moisture and warm air to the state.
Scattered showers and thunderstorms will continue to develop
through the afternoon...weakening after sunset. Microburst
potential is high today with instabilities over 4000 J/kg...PW
values around the 90th percentile for this time of year...LI
around -9C and DCAPE values around 1000 J/kg or higher. Light wind
profiles will mean little movement in storms. So any stronger
thunderstorms have the potential for a localized flooding threat
and at least downburst winds...though will keep an eye on the
radar for any that could produce microbursts.

With the abundant moisture over the area...heat indices are going
to be well over the actual high temperature of the day...with
indices in the triple digits across the state. A few areas may
reach 106 or 107 degrees. Heat safety is a must today. A Head
Advisory will remain in effect through the afternoon and through
the night as well.

Tonight...clearing skies and calm winds will allow for patchy fog
to develop again. Low temperatures in the mid and upper 70's won't
allow for much relief from heat. Heat indices overnight will be
in the upper 70's and lower 80's.

Wednesday...another day of diurnal showers and thunderstorms are
expected...with activity beginning in the late morning.
Instabilities will be high again above 4000 J/kg...winds will be
light...and PW values will be around the 90th percentile for this
time of year. However models try to hint at decreasing dry air in
the mid levels with DCAPE less than 1000 J/kg. Could still expect
a downburst or microburst environment thought...so will still
need to keep an eye on any thunderstorms that develop through the
afternoon. Temperatures will once again be in the lower to mid
90's. Dewpoints in the 70's will keep heat indices in the triple
digits...so kept the Heat Advisory going through tomorrow
afternoon. Heat safety will once again be important. Limit time
outdoors and stay well hydrated.

24

.LONG TERM...
/Updated at 400 AM CDT Tue Aug 10 2021/
Thursday through Monday.

Typical summer weather remains the theme across Central Alabama
through the end of the work week. This will consist of hot and humid
conditions with afternoon highs in the upper 80s to lower 90s, and
perhaps a stray mid 90 reading across the south depending on how
each day's convection behaves. Regardless, dewpoints in the low to
mid 70s are forecast. This will promote heat indices in the upper
90s to lower 100s. Some locations could approach Heat Advisory
criteria (105 F) at times. The HWO mention for heat will run through
Friday as a result. Diurnally-driven, convective rain chances are in
place each day as we remain in the flat sub-tropical ridge with
ample afternoon buoyancy. Furthermore, PWs in the 1.8-2.0" range
will foster heavy rainfall in the more robust showers and
thunderstorms, especially toward the end of the week as these values
show signs of increasing overall.

By the weekend, medium-range guidance suggests increasing
tropospheric moisture with PWs in the 1.9-2.1" range. By this time
the persistent ridge across the Southeast seems to weaken a bit as
the deep-layer ridge out West continues to amplify. Meanwhile,
tropical considerations come into play. PTC6 is forecast to approach
the eastern Gulf of Mexico as a tropical storm by Saturday evening.
As this system nears the Deep South, an envelope of higher
PWs/tropical moisture surrounding its circulation will near our
area. This is most likely in the Sun-Tue timeframe. I show a general
increase in PoPs/decrease in temps as a result. More specific
details/potential impacts are TBD at this time.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and thunderstorms will continue to develop
across the state. Have included VCTS as prevailing for now due to
uncertainty in timing and placement of any storms that do form. At
lest MVFR visibilities are possible with activity that moves over
each terminal. Overnight...clearing skies and light winds will
allow for patchy fog to develop. Scattered showers and
thunderstorms will begin across the state Wednesday late morning.

Note: AMD NOT SKED is appended to ANB TAF due to comms issues.

24

&&

.FIRE WEATHER...

Southerly to southwesterly surface and transport winds at 5-8 mph
continue through this week. This has helped increase moisture and
rain chances. Best chances for showers and thunderstorms will be
during the afternoon and early evening due to diurnal heating.
Depending on rain coverage, localized fog will be possible each
morning. Minimum RH values should remain above ~50% for the next
several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  93  72  92  72 /  20  40  20  40  20
Anniston    75  92  73  92  72 /  20  50  20  50  20
Birmingham  75  93  73  93  73 /  20  40  20  40  20
Tuscaloosa  75  93  74  93  74 /  20  40  10  40  20
Calera      75  91  73  91  73 /  20  40  20  40  20
Auburn      73  90  73  90  73 /  30  60  20  50  20
Montgomery  75  93  73  93  74 /  30  60  20  50  20
Troy        73  93  73  93  73 /  30  60  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 9 PM CDT Wednesday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chilton...Clay...Coosa...Dallas...Elmore...Etowah...
Fayette...Greene...Hale...Jefferson...Lamar...Lowndes...Macon...
Marengo...Marion...Montgomery...Perry...Pickens...Pike...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Aug 10, 4:30 AM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
430 AM CDT Tue Aug 10 2021

ALZ011>015-017>050-111230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
430 AM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices are expected to reach 100 to 107 degrees across most of
the forecast area this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions will continute for Wednesday through Friday
with heat indices approaching 105 degrees each day.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 10, 1:21 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
121 PM CDT Tue Aug 10 2021

ALZ038-047-101845-
Lee AL-Chambers AL-
121 PM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northwestern Lee and
southeastern Chambers Counties through 145 PM CDT...

At 121 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Valley to Oak Bowery to near Notasulga.
Movement was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Auburn, Opelika, Valley, Lanett, Notasulga, Cusseta, Beans Mill,
Huguley, Auburn University, Fairfax, River View, Oak Bowery,
Loachapoka, Robert G. Pitts Airport, Lanett Municipal Airport, I 85
Welcome Center At Lanett, Chewacla State Park and Mount Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3276 8514 3275 8514 3250 8547 3250 8549
      3254 8559 3262 8570 3278 8545 3289 8519
      3286 8518 3285 8516 3281 8517 3278 8512
TIME...MOT...LOC 1821Z 084DEG 6KT 3284 8517 3275 8541 3263 8564

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Aug 10, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT Tue Aug 10 2021

ALZ045-046-048-101945-
Macon AL-Bullock AL-Russell AL-
208 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern
Bullock, southeastern Macon and southwestern Russell Counties through
245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hurtsboro, moving west at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hurtsboro, Guerryton and Rutherford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3230 8533 3216 8528 3214 8548 3229 8553
TIME...MOT...LOC 1908Z 074DEG 5KT 3223 8540

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:31 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 28 more38 hr
Aug 10, 1:21 PM CDTSpecial Weather StatementBMXLee24 min
Aug 10, 2:39 PM CDTSpecial Weather StatementBMXChambers36 min
Aug 10, 2:40 PM CDTSpecial Weather StatementBMXMacon35 min
Aug 10, 3:19 PM CDTSpecial Weather StatementBMXJefferson26 min
Aug 10, 3:30 PM CDTAreal Flood AdvisoryBMXJefferson2 hr
Aug 10, 3:47 PM CDTFlash Flood WarningBMXJefferson2 hr
Aug 10, 3:50 PM CDTSpecial Weather StatementBMXBullock40 min
Aug 10, 3:59 PM CDTSpecial Weather StatementBMXJefferson31 min
Aug 10, 4:19 PM CDTSpecial Weather StatementBMXBlount26 min
Aug 10, 4:32 PM CDTSpecial Weather StatementBMXJefferson28 min
Aug 10, 4:35 PM CDTSpecial Weather StatementBMXPike40 min
Aug 10, 4:46 PM CDTSpecial Weather StatementBMXBlount29 min
Aug 10, 5:23 PM CDTAreal Flood AdvisoryBMXMontgomery98 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.